Alabama, 2013

Flash Flood in Alabama, August 21, 2013

August 21, 2013 · NWS BMX · 1 event in 1 county or zone

On Wednesday, August 21, diurnally driven isolated thunderstorms developed as surface boundaries collided in a moist and unstable airmass. This resulted in isolated flash flooding across north Central Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

On Wednesday, August 21, diurnally driven isolated thunderstorms developed as surface boundaries collided in a moist and unstable airmass. This resulted in isolated flash flooding across north Central Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 21, 5:58 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 21, 5:58 PM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
658 PM CDT WED AUG 21 2013

.UPDATE...
FOR 00Z AVIATION.

&&

.DISCUSSION...

NO SIGNIFICANT CHANGES THIS UPDATE. ONLY A FEW SHOWERS THIS
AFTERNOON AND THIS CAN CONTINUE INTO THE EARLY EVENING WITH ONLY
VERY SMALL CHANCES DURING THE OVERNIGHT.

RIDGING ACROSS THE ROCKIES PUSHES EASTWARD ACROSS THE PLAINS
BEGINNING TOMORROW AND INTO THE WEEKEND. THIS WILL PUT CENTRAL ALABAMA
ON THE SOUTHERN EDGE OF NORTHWESTERLY FLOW AS THE RIDGE NOSES
EASTWARD ACROSS THE LOWER MISSISSIPPI RIVER VALLEY. A WEAK IMPULSE
OR TWO MAY TRY TO MOVE INTO THE AREA TOMORROW AND FRIDAY BUT NOT
EXPECTING WIDESPREAD COVERAGE. IT SHOULD MOSTLY BE DIURNAL. HIGHS
WILL IN THE UPPER 80S TO LOWER 90S.

MOVING INTO THE WEEKEND AND THE BEGINNING OF NEXT WEEK...UPPER
RIDGING CENTER WILL SHIFT INTO THE MIDWEST/EASTERN PLAINS AREA
WITH HIGH PRESSURE SHIFTING TO THE EAST COAST. EASTERLY FLOW AND
LOWER THICKNESSES ACROSS THE AREA WILL KEEP HIGH TEMPERATURES IN
CHECK DESPITE THE UPPER LEVEL RIDGE BEING ANCHORED OFF TO OUR
WEST. THERE COULD BE A PERIOD OF CLOUDS SUNDAY AND MONDAY ALONG
WITH THE DEEPER SURGE OF MOISTURE BUT RAIN CHANCES STILL APPEAR
LIMITED WITH THE BEST CHANCES IN THE SOUTH. AFTERNOON HIGHS WILL
RANGE FROM THE MID 80S TO LOWER 90S. OVERNIGHT LOWS WILL BE IN THE
UPPER 60S TO LOWER 70S.

TUESDAY AND WEDNESDAY LOOK MOSTLY DRY WITH HIGHS IN THE LOWER 90S
WITH HIGHS IN THE UPPER 60S TO LOWER 70S. THIS HAPPENS AS UPPER
RIDGING CREEPS CLOSER TO THE AREA AND SHOULD BE ABLE TO CAP OFF
MOST THUNDERSTORM DEVELOPMENT IN THE AFTERNOONS WITH NOTHING
OVERNIGHT.

88

&&

.AVIATION...
00Z TAF DISCUSSION.

SCATTERED SHOWERS AND STORMS HAVE DEVELOPED LATE THIS
AFTERNOON...BUT NOT AS MUCH IN COVERAGE AS WE OBSERVED AT THIS
TIME ON TUESDAY. VCTS WILL CONTINUE TO REMAIN POSSIBLE FOR EVERY
TERMINAL EXCEPT FOR KTCL THROUGH THE EARLY EVENING HOURS...THEN
STORMS SHOULD GRADUALLY DECREASE IN COVERAGE. MODEL GUIDANCE HAS
NOT BEEN AS BULLISH ON LOW STRATUS TONIGHT...AND HAVE OPTED TO
LEAVE A SHORT PERIOD OF TIME CLOSE TO DAYBREAK WITH SCATTERED TO
BROKEN MVFR TO IFR CIGS. SOME PATCHY FOG CONDITIONS WILL BE
POSSIBLE THROUGH THE NIGHT...BUT SHOULD REMAIN PATCHY ENOUGH TO
NOT AFFECT TERMINAL LOCATIONS. SCATTERED SHOWERS AND STORMS WILL
BE POSSIBLE ONCE AGAIN DURING THE AFTERNOON HOURS ON
THURSDAY...WITH THE BEST CHANCES ACROSS THE SOUTHERN TERMINALS OF
KMGM AND KTOI. THEREFORE...HAVE GONE WITH VCTS FOR THOSE LOCATIONS
AND LEFT OUT MENTIONING OF VCTS FOR THE NORTHERN SITES FOR NOW.
WINDS WILL CONTINUE TO PREVAIL FROM THE EAST AND SOUTHEAST THROUGH
THE PERIOD...AND REMAIN FAIRLY LIGHT.

56/GDG

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     69  88  68  88  68 /  30  30  10  20  20
ANNISTON    70  88  69  89  69 /  30  30  10  20  20
BIRMINGHAM  71  89  71  89  71 /  30  30  10  20  20
TUSCALOOSA  72  91  71  92  72 /  30  30  10  30  20
CALERA      71  88  71  89  71 /  30  30  20  30  20
AUBURN      70  85  70  86  70 /  30  30  20  30  30
MONTGOMERY  73  90  72  91  72 /  30  30  20  30  30
TROY        72  89  71  90  72 /  40  40  20  30  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Aug 21, 7:30 PM CST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
830 PM CDT WED AUG 21 2013

ALZ011>015-017>050-230130-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
830 PM CDT WED AUG 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

HEAVY RAINFALL AND SLOW STORM MOTION AT TIMES WILL LEAD TO THE
POSSIBILITY OF LOCALIZED FLASH FLOODING THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
THIS EVENING.

08

In the hours before

Special weather statement, Aug 21, 3:15 PM CST, 4 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
415 PM CDT WED AUG 21 2013

ALZ011-014-212200-
MARION AL-WINSTON AL-
415 PM CDT WED AUG 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WINSTON AND
NORTHEASTERN MARION COUNTIES UNTIL 500 PM CDT...

AT 415 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR HALEYVILLE...MOVING SOUTHEAST AT 5 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  HALEYVILLE...
  LAKE BUTTAHATCHEE...
  NEEDMORE...
  POSEY FIELD AIRPORT...
  DELMAR...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3431 8766 3431 8757 3429 8745 3413 8759
      3407 8769 3426 8777 3432 8773 3432 8766
TIME...MOT...LOC 2115Z 301DEG 6KT 3426 8767

19
Special weather statement, Aug 21, 4:46 PM CST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
546 PM CDT WED AUG 21 2013

ALZ018-212330-
ETOWAH AL-
546 PM CDT WED AUG 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ETOWAH COUNTY UNTIL
630 PM CDT...

AT 546 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 6 MILES NORTHEAST OF WALNUT GROVE...OR 7 MILES SOUTHWEST
OF BOAZ...MOVING SOUTH AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  WALNUT GROVE...
  ALTOONA...
  ROCKLEDGE...
  HOWELTON...
  RIDGEVILLE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3406 8604 3397 8625 3399 8628 3394 8633
      3394 8637 3398 8633 3405 8633 3410 8631
      3419 8619 3419 8612 3421 8610
TIME...MOT...LOC 2246Z 352DEG 9KT 3413 8624

19
Local storm report, Aug 21, 5:20 PM CST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
620 PM CDT WED AUG 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     NNW AURORA              34.12N 86.19W
08/21/2013                   ETOWAH             AL   911 CALL CENTER

            TREE DOWN NEAR INTERSECTION OF BRISTOW COVE RD AND AL HWY
            179. TIME ESTIMATED FROM RADAR.

&&

TGOGGINS
Special weather statement, Aug 21, 5:44 PM CST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
644 PM CDT WED AUG 21 2013

ALZ048-220030-
RUSSELL AL-
644 PM CDT WED AUG 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RUSSELL COUNTY UNTIL 730
PM CDT...

AT 644 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 13 MILES NORTHEAST OF LAKEPOINT RESORT STATE PARK...OR
15 MILES SOUTH OF FORT BENNING SOUTH...MOVING NORTHWEST AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SEALE...
  FORT MITCHELL ACTIVITY CENTER...
  UCHEE CREEK...
  FORT MITCHELL...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3221 8493 3222 8497 3220 8496 3218 8501
      3213 8505 3206 8505 3206 8519 3215 8527
      3215 8530 3242 8507 3235 8499 3233 8500
      3231 8494 3225 8489
TIME...MOT...LOC 2344Z 117DEG 4KT 3216 8501

19
Special weather statement, Aug 21, 7:26 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
826 PM CDT WED AUG 21 2013

ALZ013-220215-
FAYETTE AL-
826 PM CDT WED AUG 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FAYETTE COUNTY UNTIL 915
PM CDT...

AT 824 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR FAYETTE...MOVING WEST AT 5 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  FAYETTE...
  BELK...
  BLUFF...
  BEVILL STATE COLLEGE FAYETTE...
  MOUNT VERNON...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3384 8795 3380 8770 3362 8771 3360 8794
TIME...MOT...LOC 0126Z 093DEG 3KT 3371 8781

56

The radar

The Columbus AFB radar (KGWX), 25 km away, was scanning. The volume nearest the first event began at 02:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lamar

When
August 21, 8:04 PM CST to 10:00 PM CST
Where
Lamar County, 0.9 mi NE of Vernon to 1.09 mi ENE of Vernon
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.760, -88.110

Slow moving thunderstorms produced up to three inches of rain over Vernon, causing isolated flash flooding at the intersection of Alabama Highway 18 and Alabama Highway 17, where water was at a depth of six to eight inches.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2013Every state in 2013This day in weather historyWarnings in Alabama, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474583.